Welcome to the new Cancer Survivors Network website! Existing members can click HERE to review the changes and new features on CSN.

A question or 2 about Chemo pumps

I have recently been diagnosed with bowel cancer and therefore am new to this site.  I am due to start radiation and chemo in just over a week, the doctor explained the procedure for inserting the port and told me I would be back each week to have the pump replaced.  The main question I have at this time is, does anyone think that riding a motorbike or wearing the protective gear for a motorbike will be a problem for me with the chemo pump, I am only riding a road bike and therefore not throwing the bike around like an off road rider might. 

Comments

  • Trubrit
    Trubrit Member Posts: 5,523 **
    Ride on brother (or sister)

    I think you'll be fine riding your bike with port and pump, just make sure that the line/tube doesn't get  kinked under your bikng gear. An alarm goes off if the line gets kinked, but you'll probably not hear it while riding.

    You'll not regret that port, it makes thinkgs so much easier. 

    Good luck with your treatments and I hope you intend to visit here often and share your experiences on this journey. You'll find lots of information here, lots of love and support from people going through what you are going through. 

    Oh, I should mention that it would be a good idea to mention to your oncologist about your bike riding and the pump. Its good to get peoples ideas here, but always good to get the all clear from the professional.

    Welcome and blessigs.

  • lp1964
    lp1964 Member Posts: 1,239
    I don't see any...

    ...technical issues with wearing a pump on the bike. However I would like to point out a few concerns about the side effects that may interfere with your ride.

    Don't know if you get Oxalyplatin or just 5-FU, but they may interfere with the tactile sense in your hands and feet. My eyes became very sensitive to wind and light. They burn an tear up like crazy. Your whole body may feel sore and tight that may interfere with your reflexes. All in all, just be careful.

    Laz

  • Trubrit
    Trubrit Member Posts: 5,523 **
    lp1964 said:

    I don't see any...

    ...technical issues with wearing a pump on the bike. However I would like to point out a few concerns about the side effects that may interfere with your ride.

    Don't know if you get Oxalyplatin or just 5-FU, but they may interfere with the tactile sense in your hands and feet. My eyes became very sensitive to wind and light. They burn an tear up like crazy. Your whole body may feel sore and tight that may interfere with your reflexes. All in all, just be careful.

    Laz

    That reminds me

    I suffered (and still do) with my eyes too.  Not only would they tear up, but they would spasam, and then I lost my depth preception and crahed my husbands car (not a bad crash, just expensive).

    So yes, like lp said, be aware of how your body is reacting to the meds. 

  • Annabelle41415
    Annabelle41415 Member Posts: 6,709 **
    Welcome

    Can't really see why riding a bike would pose a problem.  The more things that you do normal in your life, the better you will feel.  Just make sure you feel well enough to venture out.  Have a great ride. 

    Kim

  • danker
    danker Member Posts: 1,276
    chemo pump

    I had the pump for 5 weeks just seeing my oncologist to flush and refill it each week.  Probably you will have no problems.  During those 5 weeks I was getting radiation Monday thru Friday Good luck to you !!!.

  • Bee bee
    Bee bee Member Posts: 27
    Which chemo are u getting?

    If you are only getting 5-FU, you may want to ask your doc about Xeloda oral chemo pills instead. I recently posted my experience. I had mild side effects with this chemo so I don't see any issues with riding a bike. 

  • Riding with the pump

    You'll find the pump is small enough and it comes with a soft case that can be worn as a fanny pack or sling over the shoulder. Easy to manage. My thoughts are with the oxaliplatin if you have it during your infusion.  You'll find the cold intolerance associated with the neuropathies the first time you touch anything cold. Oxaliplatin has a tendancy to cause some permanent neuropathy.  My experience with oxaliplatin was only 8 infusions because it did not work for me.  It left the soles of my feet numb, and the longer I'm on my feet the more they ache.  I find it hard to feel the gas and brake pedal until I have some pressure on the pedals. Bear in mind that each of us respond to chemo in different ways. So don't have any expectations of how you will react. Just maintain an attitude of positive results and that you'll be one of the ones who doesn't have any problems or discomforts.  

  • lp1964
    lp1964 Member Posts: 1,239
    It's so funny,

    All the girls here are excited about riding the bike and all the guys have the concerns Lol.

    Laz

     

  • robval30
    robval30 Member Posts: 13
    No problem with pump

    I just completed 5 weeks with the infusion pump with 5FU and I had no problems. It could be a pain having to shower with it hanging outside, but I got used to it. After about a week or two, you almost forget that you have it. I can see no problems with riding with it.

    Rob